Missouri, 2019

Flooding in Missouri, January 2 to 14, 2019

January 2 to 14, 2019 · NWS PAH · 2 events in 2 counties and zones

Heavy rains toward the end of December sent the Mississippi River above flood stage from December into the first part of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rains toward the end of December sent the Mississippi River above flood stage from December into the first part of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 2:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 2, 2:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
232 PM CST Wed Jan 2 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 232 PM CST Wed Jan 2 2019

A system moving south of our region will keep pushing moisture
into southern portions of the PAH forecast area tonight, which
will keep clouds across these areas and possibly a few sprinkles.
Otherwise clouds will be slowly clearing out from northwest to
southeast mainly late tonight into tomorrow morning as weak high
pressure moves into the lower Ohio valley.

The weak high will move east as models show a low pressure system
moving south of the PAH forecast area on Friday. Models have
varied quite a bit on the track of the low, with the latest ECMWF
taking the low farther north than the GFS, thus producing more
precipitation farther north. Consensus leans more heavily toward
the ECMWF, and went with some low chance pops in our southern
third of counties by late Thursday night, with chances increasing
and spreading north on Friday. Precipitation be briefly mixed
with a little snow as it begins mainly in our northwest counties,
but nothing significant. Our best rain chances will be across our
southern and eastern counties, where we went with likely to
categorical pops. Rain will end from west to east Friday evening.
Rainfall amounts will generally be in the half to three-quarter
inch range in west Kentucky and extreme southeast Missouri,
quickly tapering to a couple of tenths or less to the west and
north.

Temperatures through the short term will be a little above
seasonal normals.

.LONG TERM...(Saturday through Wednesday)
Issued at 232 PM CST Wed Jan 2 2019

Quiet weather is forecast Saturday through Sunday as high pressure
passes just to our south, along with a dry atmosphere overall. Focus
then turns to a wave that is forecast to move from over the Four
Corners region Sunday evening, east to over the mid Mississippi
Valley region by Monday evening. The 12z ECMWF has sped up overall
and is ahead of the 12z GFS with this system. We will split the
difference and incorporated previous forecasts to account for timing
uncertainties. We carry a chance of rain Monday and Monday night.
Dry weather returns for Tuesday. We used in-house blend numbers and
ECMWF/EC MOS for temps.

&&

.AVIATION...
Issued at 232 PM CST Wed Jan 2 2019

MVFR to occasional IFR cigs are expected to improve to VFR
between 00z and 06z, with KCGI/KPAH closer to 00z and KEVV/KOWB
closer to 06z. MVFR vsbys at KEVV/KOWB should improve to VFR by
00z. After 06z, BKN high clouds will become SCT. Winds will
generally be from the west to northwest around 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
AVIATION...RST
Hazardous weather outlook, Jan 2, 3:39 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
339 PM CST Wed Jan 2 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
339 PM CST Wed Jan 2 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

River flooding continues at some locations across the region.
Please refer to the river flood products for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

River flooding will continue at some locations across the region.
Please refer to the river flood products for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 2, 3:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST WED JAN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TORNADO          9 WNW CADIZ             36.92N 87.97W
12/31/2018                   TRIGG              KY   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN JUST OFFSHORE IN BARKLEY LAKE
            NEAR BLUE WATER ESTATES. AT LEAST SIX HOMES
            DAMAGED...MAINLY LOSS OF SHINGLES AND VINYL SIDING. THERE
            WERE SOME BROKEN WINDOWS AND SCREENS BLOWN IN. THREE
            GARAGE DOORS WERE BLOWN INWARD AND ONE GARAGE HAD LOSS OF
            SHINGLES. A COUPLE OF DOZEN TREES WERE SNAPPED OR
            UPROOTED. THERE WERE TWO SEPARATE EYE WITNESS REPORTS OF
            A TORNADO.

&&

RICKS
Local storm report, Jan 2, 3:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CST WED JAN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TORNADO          3 SSE FERDINAND         38.19N 86.84W
12/31/2018                   SPENCER            IN   NWS STORM SURVEY

            A BRIEF EF-1 TORNADO TOUCHED DOWN IN SOUTHWEST INDIANA IN
            SPENCER COUNTY INDIANA. IT DAMAGED AT LEAST THREE HOMES.
            MOSTLY ROOF AND FACIA DAMAGE. ONE GARAGE DOOR AND WINDOW
            BLOWN IN. A DETACHED GARAGE WAS DESTROYED WITH THE DEBRIS
            THROWN AT LEAST 300 YARDS.AN OUTDOOR STORAGE SHED WAS
            PUSHED SEVERAL FEET OFF ITS FOUNDATION.MINOR ROOF DAMAGE
            TO AT LEAST THREE METAL FARM BUILDINGS. AT LEAST TWO
            DOZEN TREES AND LIMBS WERE SNAPPED OR UPROOTED.

&&

KELLYH
Local storm report, Jan 2, 4:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CST WED JAN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 SE FERDINAND          38.19N 86.81W
12/31/2018                   SPENCER            IN   NWS STORM SURVEY

            DOZENS OF MATURE TREES IN A STAND OF TREES ALONG AN
            ESCARPMENT WERE SNAPPED OR UPROOTED ALONG A 0.4 MILE WIDE
            PATH ALONG PART OF COUNTY ROAD 2160 NORTH. MINOR ROOF
            DAMAGE OCCURRED TO A METAL FARM OUTBUILDING. PATH LENGTH
            WAS 0.3 MILE. PEAK WINDS 85 MPH.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
January 2, 5:00 PM CST to January 7, 3:00 AM CST
Where
Cape Girardeau County, 1.57 mi SE of Gulf Jct to 3.14 mi NE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.253, -89.531

Flood, New Madrid

When
January 4, 12:00 AM CST to January 14, 12:00 PM CST
Where
New Madrid County, 1.64 mi S of New Madrid to 3.57 mi SE of New Madrid
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.576, -89.532

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797948, 797949.